Thunderstorm Wind, Sevier
- When
- May 28, 4:00 PM MST
- Where
- Sevier County, 31.39 mi ESE of Salina
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -111.320
The Fremont Junction sensor recorded a peak wind gust of 58 mph.
Increased moisture moved over Utah at the end of May, allowing a few severe thunderstorms to develop across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Increased moisture moved over Utah at the end of May, allowing a few severe thunderstorms to develop across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 28, 2:59 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 359 PM MDT WED MAY 28 2014 .SYNOPSIS...MOISTURE WILL INCREASE FROM THE SOUTH THURSDAY THROUGH FRIDAY WITH DRIER AIR SPREADING BACK IN FROM THE SOUTHWEST ON SATURDAY. && .SHORT TERM (THROUGH 18Z SUNDAY)...TROUGH OVER THE PACNW BEGINNING TO CARVE INLAND THIS AFTERNOON AND WILL CONTINUE AN EAST NORTHEAST TRACK THROUGH THE NORTHERN ROCKIES STATES TONIGHT. HAVE NOTICED CONTINUED PRESSURE FALLS ALONG THE SURFACE TROUGH OVER FAR NORTHWESTERN UTAH AND THIS WILL BEGIN TO PROGRESS SOUTHEAST THIS EVENING AS A DRY COLD FRONT DRIVEN BY THE UPPER TROUGHS PROGRESSION. THIS FRONT WILL EVENTUALLY SETTLE INTO CENTRAL UTAH TOMORROW ALLOWING A MODERATE COOLING TREND OF SOME 5 TO 10 DEGREES ACROSS THE NORTH. SCATTERED CONVECTION HAS DEVELOPED ALONG THE SPINE OF CENTRAL UTAH AND EXTENDS NORTHEAST THROUGH SOUTHWEST WYOMING. ADDITIONALLY HAVE SEEN SOME BUILDUPS ALONG THE UT/NV BORDER EAST THROUGH THE WEST DESERT. CELLS CURRENTLY PRODUCING SOME STRONG GUSTS UP TO 5O MPH OR SO AS THEY REMAIN HIGH BASED WITH SIGNIFICANT DCAPE ON THE ORDER OF 1000-1500 J/KG. EXPECT THIS CONVECTION TO MAINTAIN INTO THIS EVENING BEFORE DISSIPATING WITH LOSS OF DIABATIC HEATING...BUT SOME CELLS COULD LINGER LONGER AS JET ALOFT WILL PROVIDE A BIT MORE MAINTENANCE POTENTIAL AND DYNAMIC LIFT. THE FAIRLY STOUT MID AND HIGH LEVEL MOISTURE TAP FROM THE SOUTH WILL REMAIN IN PLACE FOR THE NEXT FEW DAYS AND WEAK IMPULSES EMBEDDED WITHIN THE FLOW WILL PROVIDE FOCUS FOR ADDITIONAL CONVECTION OUTSIDE OF THE NORMAL DIURNAL TYPE. THE FIRST WAVE IS NOTED IN WATER VAPOR OFF BAJA AND THIS IS EXPECTED TO PASS LATE TONIGHT THROUGH TOMORROW MORNING ACROSS SOUTHERN/EASTERN UTAH. LEFT MENTION OF ISOLATED STORMS THROUGH THE NIGHT THOSE AREAS AS SUCH. SUBSEQUENT WAVES DIFFICULT TO ANALYZE ATTM AND WILL HAVE TO MONITOR EACH DAY FOR THE NEXT FEW. IN GENERAL...BULK OF ACTIVITY IS EXPECTED ACROSS CENTRAL/EASTERN UTAH DUE TO SOUTHWESTERLY STEERING FLOW ALOFT AND ORIENTATION OF PLUME. THE PACNW TROUGH WILL RELOAD LATE WEEK WITH THE SECOND PIECE OF THE TROUGH BEGINNING TO SWING INLAND SATURDAY. COMBINATION OF INCREASINGLY DEEP MOISTURE...OVER .75 INCHES IN THE EAST...AND FORCING SHOULD ALLOW FOR INCREASED CONVECTION THAT WILL LIKELY TREND MORE CAPABLE OF BRINGING MORE EFFICIENT RAINFALL ACROSS CENTRAL AND EASTERN UTAH. && .AVIATION...THERE IS A 20 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS IMPACTING THE SLC TERMINAL BETWEEN 22Z AND 03Z... WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT. THERE IS ALSO A SLIGHT CHANCE THAT WINDS SWITCH TO THE NORTHWEST BETWEEN 23Z AND 01Z DUE TO A LAKE BREEZE...BUT THE MOST LIKELY SCENARIO IS WINDS REMAINING SOUTH UNTIL THE COLD FRONT MOVES THROUGH THE AREA BETWEEN 04Z AND 07Z. && .FIRE WEATHER...MID-LEVEL MOISTURE IN PLACE ACROSS THE FIRE DISTRICTS HAS GENERATE WIDELY SCATTERED HIGH-BASED CONVECTION ACROSS THE CENTRAL AND NORTHEAST MOUNTAINS THIS AFTERNOON. MINIMAL RAINFALL HAS DEVELOPED WITH GUSTY DOWNBURST WINDS THE MAIN IMPACT. A COLD FRONT WILL ENTER NORTHWEST UTAH THIS EVENING...THEN CONTINUE SOUTH INTO CENTRAL UTAH BY THURSDAY. A COOLER AND STILL DRY AIRMASS WILL TRAIL THE FRONT...THOUGH TEMPS WILL ONLY BACK TO SOMETHING CLOSE TO LATE MAY NORMS. AHEAD OF THE FRONT SUFFICIENT MOISTURE WILL REMAIN TO GENERATE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY AGAIN THURSDAY. WILL KEEP AN EYE ON THE COLD FRONT TO SEE IF THAT AREAS BECOMES THE FOCUS FOR SOME OF THE STRONGER CONVECTION BY AFTERNOON. GUSTY SOUTHERLY WINDS WILL PERSIST AHEAD OF THE FRONT...WITH SPEEDS WELL WITHIN CRITERIA FOR HAZARDOUS FIRE WEATHER CONDITIONS. THE CHANGE FROM THIS AFTERNOON WILL BE SLIGHTLY HIGHER HUMIDITY VALUES ACROSS THE FAR SOUTH. THESE SLIGHTLY HIGHER RH VALUES ACROSS FAR SOUTHWEST UTAH WILL MAKE FOR MARGINAL RED FLAG CONDITIONS. AT THIS TIME WILL HOLD OFF ON ADDING A RED FLAG WARNING FOR FIRE WEATHER ZONE 497 FOR THURSDAY AFTERNOON. ANOTHER PUSH OF DRY SOUTHWEST FLOW ACROSS THE STATE THIS WEEKEND WILL BRING LOW HUMIDITIES AND STRONG WINDS TO MOST FIRE DISTRICTS. WILL LIKELY SEE HAZARDOUS FIRE WEATHER CONDITIONS OVER SOUTHWEST UTAH AGAIN OVER THE UPCOMING WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ497. WY...NONE. && MERRILL/KRUSE/CONGER/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 547 AM MDT WED MAY 28 2014 UTZ001>016-019>021-517-518-WYZ021-291200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 547 AM MDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT VERY WARM TEMPERATURES ARE EXPECTED ACROSS THE OUTLOOK AREA AGAIN TODAY. SOUTH WINDS WILL BECOME GUSTY IN THE WESTERN VALLEYS THIS AFTERNOON AND WILL BRING HAZARDOUS FIRE WEATHER CONDITIONS TO THE FAR SOUTHWESTERN OUTLOOK AREA WHERE FUELS ARE CRITICALLY DRY. ISOLATED HIGH BASED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE WILL SPREAD UP FROM THE SOUTH THURSDAY WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS BECOMING A LITTLE MORE WIDESPREAD. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE AGAIN FRIDAY AFTERNOON AND EVENING...AND MAINLY OVER THE NORTHERN OUTLOOK AREA SATURDAY. DRIER CONDITIONS WILL SPREAD BACK IN FROM THE SOUTHWEST ON SATURDAY ALONG WITH LOCALLY STRONG AND GUSTY SOUTH WINDS. THIS COULD GENERATE ANOTHER ROUND OF HAZARDOUS FIRE WEATHER CONDITIONS OVER THE FAR SOUTHWEST HEADING INTO THE WEEKEND. THIS IS SPRING RUNOFF SEASON. REMEMBER THAT WATERWAYS ARE RUNNING HIGHER AND ARE VERY COLD. PLEASE KEEP CHILDREN AND PETS AWAY FROM THE WATER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The Cedar City radar (KICX), 189 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
The Fremont Junction sensor recorded a peak wind gust of 58 mph.
A maximum wind gust of 58 mph was reported at the Price ASOS.
A peak wind gust of 59 mph was recorded at the South Valley Regional Airport, previously known as the Salt Lake City Municipal 2 Airport.
A wind gust of 60 mph was recorded at the Utah Department of Transportation State Route-248 sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515663, 515664, 515665, 515666.